Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: the weight gain issue/ can the pdocs help us?

Posted by Nancy on April 9, 1999, at 19:37:38

In reply to Re: the weight gain issue, posted by JohnB on April 8, 1999, at 23:58:23

Hello! Well said. I'm burning off 1000calories a day. I'm consuming a diet high in protien, low in fat and carbs. The amount I'm consuming is about 1200calories +/- 50calories per day. But, HELLO, I'm STILL GAINING WEIGHT!!! Fortunately, my pdoc also doubles as a specialist in eating disorders. So, he's having me keep a detailed daily log of everything I consume and all the exercise that I do. I guess he finds this anomoly difficult to SWALLOW...LOL. Personally, I have a hard time choking it down myself.

My meds are: 350mg Seroquel, 300mg Effexor XR, 50mcg T3(cytomel), and 150mcg T4(synthroid).

note: after having ECT, I dropped twenty pounds in 21 days. then, i was started on effexor and topomax. during the time of the ect, i was still on seroquel, but, only 200mg daily.

why no topomax, currently? well, my pdoc said that he did not approve of patients taking this drug, since HE hadn't read much in the way of studies done for topomax. so, i dropped the topomax and increased the seroquel (very effective mood stabilizer for me). i've continued to surf for topomax info. i think the pdoc who did my ect and gave me topomax was wise.

What can a pdoc do to help paitients who gain a lot of weight as a side effect of taking psychotropics??!!

> Exercise and balanced nutrition are important to anyone's overall well-being. But keep in mind: most anti-d's in use now target neurotransmitter systems generally, which can mean many different parts of the brain, not all of which are necessarily implicated in depressive symptoms. An increase or decrease of, say, serotonin in certain parts of the brain my help mood symptoms but my play havoc with sites involved with appetitive or metabolic management. In most cases, weight gain is not caused by anything the patient can control completely; having an obscene sweet-tooth or overwhelming craving while on an MAOI or TRICYCLIC is as intense and all-consuming as the depressive symptoms being treated. This pharmacologically-triggered command to eat becomes real to many patients, and the literal slowing of metabolic processes make weight gain almost inevitable. Weight gain and its impact on health is not some frivolous concern. It's a genuine threat to human health that contributes to the chaos of a biological system out of balance, just as the torment of depression does.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Nancy thread:4030